Wyoming, 2018

Hail and Damaging Wind in Wyoming, June 29, 2018

June 29, 2018 · NWS RIW · 3 events in 3 counties and zones

An upper level disturbance moved across Wyoming and brought strong thunderstorms to portions of central Wyoming. One thunderstorm formed in the lee of the Absarokas and developed rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance moved across Wyoming and brought strong thunderstorms to portions of central Wyoming. One thunderstorm formed in the lee of the Absarokas and developed rotation. A funnel cloud developed over northwestern Washakie County and was photographed by few people. The storm then continued northeastward into Johnson County and dropped penny size hail east of Buffalo. The worst damage was in eastern Big Horn County where a microburst occurred near the Paint Rock Lakes Area. Hundreds of trees were downed and forest roads and trails were closed. Winds were estimated to be anywhere from 80 to 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 10:37 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 29, 10:37 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1137 AM MDT Fri Jun 29 2018

.SHORT TERM...Today through Sunday night

A cold front is currently making its way through the area. This will
have two effects. One, temperatures will be cooler than yesterday,
an average of around 10 to 20 degrees. In addition, with flow
turning more westerly to northwesterly, it should blow out most of
the haze from the wildfires to the south. The weather will remain
active today though. A trough approaching from the west will bring
enough instability to keep the chance of showers and thunderstorms
in the forecast. These would be most numerous in the afternoon and
evening but one is possible at any time. As for stronger storms, the
Storm Prediction Center has pulled the slight risk east out of the
area. We still have a marginal risk covering much of the area East
of the Divide though. Models are showing decent shear although the
best shear looks to stay east of our area. We also have some decent
jet support courtesy of the right, rear quadrant of a jet streak
this afternoon. As a result can't rule out a rotating storm though
as the SPC has a small possibility of a tornado in Johnson and
eastern Natrona County where cloud bases may be a bit lower. Not
enough confidence to put in the forecast through. At this point,
the main threat from the storms today would be hail. There could
be some severe hail, especially in Johnson County where moisture
is deeper. But for now, we will stick with the small hail and
gusty wind wording. There is "hatched area" just to the east
though for larger hail so this will have to be watched closely.
Although, we can't rule out severe wind gust, this looks to be the
least of the threats.

The chance of storms will linger into Saturday. However, they don't
look as numerous and it could be an earlier show. This is due to the
passage of the trough axis, which is expected by mid afternoon. If
there is any chance of stronger storms, it would may be Natrona
County. The NAM is showing a jet streak possibly enhancing upper
level divergence across the area. The GFS is further east however
and keeps most of the storms over eastern Wyoming. We split the
middle for now. With cooler temperatures and low wet bulb zero
temperatures, the main threat this day would be small hail. This
will be the coolest day of the period as well. The guidance may be a
bit cool since any sunshine only 9 days after the solstice would
raise temperatures more. As a result, we went a couple of degrees
above guidance for most locations.

Ridging will then build across the area for Sunday and bring drier
and warmer weather. The GFS is showing some isolated convection
across the northern mountains. However, as I have stated before,
this model tends to overdo orographic influence on precipitation. As
a result, we kept things dry. A gusty wind may develop in the
afternoon though. And this, combined with lower humidity may lead to
enhanced fire behavior across portions of the area Sunday afternoon.

.LONG TERM...Monday through Friday

Mainly dry Monday and Monday night. Isolated showers and storms
over northwest WY are possible Monday afternoon and evening. More
of the same on Tuesday with the isolated showers and storms
developing over the northwest and Bighorn mountains. Wednesday,
the 4th of July, looks dry for most places with very isolated
mountain showers or storms. Thursday keeps with the mostly dry
weather pattern for most places. The exception is Johnson county
where a chance of thunderstorms Thursday evening through the late
night. Next Friday may see an increase in mid and high level
moisture. This would lead to more thunderstorm activity, mainly
along and east of the continental divide. As for temperatures,
Monday will be seasonably warm, the very warm to hot Tuesday
through Thursday. Next Friday high temps may be a degree or two
cooler in places due to more clouds in the afternoon. Overall,
typical summertime weather pattern to kick off July.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday afternoon
Issued at 1131 AM MDT Fri Jun 29 2018

Scattered showers and thunderstorms have developed over portions
of the Bighorn Basin already, with a few storms already becoming
severe. This trend will continue through the rest of the
afternoon, with the strong to severe storms possible from the
Bighorn Basin eastward over the Bighorns and Johnson Co.
Additional thunderstorm activity expected across northwestern
portions as well. Most of this activity should be east of the
area by 02z Saturday. A cold front dropping south across central
Wyoming this evening may spread areas of MVFR, local IFR ceilings
into the area, primarily affecting KCOD and KCPR.

&&

.FIRE WEATHER...

High temperatures today will be cooler than yesterday with minimum
relative humidities above critical levels. However, winds will be
gusty again across southern and central Wyoming. Behind the cold
front, winds will be north to northwest and some thunderstorms
will develop in the afternoon. A few showers could linger into
Saturday with thunderstorms redeveloping in the afternoon. Mixing
and smoke dispersal will range from good in the north to excellent
in the south.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...LaVoie
FIRE WEATHER...Hattings/Bourque
Hazardous weather outlook, Jun 29, 1:30 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Fri Jun 29 2018

WYZ001>020-022>030-301100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Fri Jun 29 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered mainly afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Isolated to scattered thunderstorms.

Sunday through Wednesday...Elevated fire conditions in the
central and south. Isolated thunderstorms Monday and Tuesday
in the north and northwest.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Local storm report, Jun 29, 11:27 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1227 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FUNNEL CLOUD     14 NW WORLAND           44.15N 108.16W
06/29/2018                   WASHAKIE           WY   TRAINED SPOTTER

&&

CJONES
Special weather statement, Jun 29, 11:37 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
1237 PM MDT FRI JUN 29 2018

WYZ004-291900-
North Big Horn Basin-
1237 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN COUNTY
UNTIL 100 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manderson, or 10 miles south of Basin, moving northeast at 35 mph.

Nickel size hail, wind gusts of 40 to 50 mph, and brief heavy rain
will be possible with this storm.

This storm will remain over mainly rural areas of south central Big
Horn County.

LAT...LON 4436 10766 4418 10761 4417 10794 4417 10805
      4431 10809 4448 10785
TIME...MOT...LOC 1837Z 246DEG 30KT 4424 10797

CNJ
Special weather statement, Jun 29, 11:46 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
1246 PM MDT FRI JUN 29 2018

WYZ006-008-291915-
Southeast Big Horn Basin-Bighorn Mountains West-
1246 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 115 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ten Sleep, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ten Sleep around 105 PM MDT.
  Tensleep Canyon around 115 PM MDT.

Other locations impacted by this storm include Leigh Creek Campground
and Wigwam Fish Rearing Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4427 10748 4410 10718 4386 10752 4396 10772
      4417 10756 4417 10746 4420 10747 4423 10747
      4424 10748 4426 10749
TIME...MOT...LOC 1845Z 216DEG 21KT 4397 10756

TL
Special weather statement, Jun 29, 11:55 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
1255 PM MDT FRI JUN 29 2018

WYZ009>011-291930-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
1255 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 130
PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Mayoworth, or 19 miles north of Kaycee, moving
northeast at 30 mph.

One-half inch diameter hail, brief heavy rain and wind gusts around
45 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Johnson
County, but will cross Interstate 25 between mile markers 268 and
288.

LAT...LON 4385 10673 4396 10689 4425 10662 4410 10624
TIME...MOT...LOC 1854Z 221DEG 26KT 4399 10671

CNJ
Special weather statement, Jun 29, 11:59 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1259 PM MDT FRI JUN 29 2018

WYZ004-008-009-291945-
North Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains
West-
1259 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY
UNTIL 145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hyattville, or 17 miles east of Basin, moving
northeast at 40 mph.

Pea to penny sized hail, wind gusts of 40 to 50 mph, and brief heavy
rain will be possible with this storm.

This strong thunderstorm will be near...
  Medicine Lodge Archaeological Site around 105 to 110 PM MDT.

Other locations impacted by this storm include Paint Rock Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4459 10739 4456 10737 4456 10734 4435 10714
      4421 10777 4437 10787 4460 10741
TIME...MOT...LOC 1857Z 240DEG 40KT 4434 10770

CNJ
Special weather statement, Jun 29, 12:09 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
109 PM MDT FRI JUN 29 2018

WYZ005-006-291945-
Southeast Big Horn Basin-Southwest Big Horn Basin-
109 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm over
Winchester, or 12 miles southwest of Worland, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wyoming Boys School around 120 PM MDT.
  Worland and Worland Municipal Airport around 125 PM MDT.

Other locations impacted by this storm include Washakie County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4401 10756 4372 10816 4388 10834 4417 10787
      4417 10773
TIME...MOT...LOC 1908Z 232DEG 36KT 4388 10811

TL

The radar

The Riverton/Lander radar (KRIW), 174 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 29, 12:10 PM MST to 12:18 PM MST
Where
Big Horn County, 15.52 mi NE of Hyattville
Measured
78 kt (90 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
44.413, -107.384

A severe thunderstorm produced a microburst that downed several hundred trees in the Bighorn National Forest. Wind gusts were estimated to be between 80 and 90 mph.

Funnel Cloud, Washakie

When
June 29, 12:13 PM MST to 12:16 PM MST
Where
Washakie County, 14 mi NW of Worland
Reported by
Trained Spotter
Coordinates
44.163, -108.169

Trained spotters reported a funnel cloud northwest of Worland.

Hail, Johnson

When
June 29, 1:10 PM MST to 1:15 PM MST
Where
Johnson County, 28 mi ESE of Buffalo
Measured
0.75 in hail
Reported by
Public
Coordinates
44.195, -106.177

The public reported penny size hail along Interstate 90 to the southeast of Buffalo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758148, 757842, 757843.